Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 36, NWS Topeka, KS

March 23, 2009Geary County, Riley County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 23, 2009, 9:57 PM CDT for Geary County, Riley County, Wabaunsee County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2009, 9:57 PM CDT (02:57 UTC)
Expired
Mar 23, 2009, 10:30 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Geary County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 10:26 PM CDTHAIL 15 N Volland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 6:47 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 240257
SVRTOP
KSC061-161-197-240330-
/O.NEW.KTOP.SV.W.0036.090324T0257Z-090324T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT MON MAR 23 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
  WEST CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
  EXTREME SOUTHERN RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 1030 PM CDT

* AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTH CENTRAL GEARY COUNTY...OR 14 MILES SOUTHEAST OF
  JUNCTION CITY...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WEST CENTRAL WABAUNSEE...SOUTHEASTERN GEARY
  AND SOUTHERN RILEY COUNTIES...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 309 AND 318.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3889 9680 3912 9657 3901 9634 3886 9652
      3886 9675
TIME...MOT...LOC 0257Z 221DEG 32KT 3887 9668

$$
1 follow-up statement
000 
WWUS53 KTOP 240310
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT MON MAR 23 2009

KSC061-161-197-240330-
/O.CON.KTOP.SV.W.0036.000000T0000Z-090324T0330Z/
RILEY-GEARY-WABAUNSEE-
1010 PM CDT MON MAR 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WEST CENTRAL WABAUNSEE...SOUTHEASTERN GEARY AND EXTREME SOUTHERN
RILEY COUNTIES...

AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EAST CENTRAL GEARY COUNTY...OR 14 MILES EAST OF JUNCTION
CITY...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF WEST CENTRAL WABAUNSEE...EAST CENTRAL GEARY AND
SOUTHERN RILEY COUNTIES...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 312 AND 318.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

&&

LAT...LON 3891 9666 3898 9667 3911 9655 3901 9634
      3886 9652
TIME...MOT...LOC 0310Z 221DEG 32KT 3896 9658

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 8:20 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 23, 8:20 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
820 PM CDT MON MAR 23 2009

.UPDATE...

UPDATED FOR SHORT TERM FORECAST TRENDS AND 00Z TAFS.

&&

.DISCUSSION...

...MESOSCALE UPDATE...

01Z ANALYSIS INDICATES PACIFIC FRONT EXTENDING FROM SOUTHEASTERN
NE SOUTHWEST THROUGH MANHATTAN AND INTO DICKINSON COUNTY. PACIFIC
FRONT AND CONVECTION ALONG THE FRONT HAS SLOWED DOWN QUITE A BIT
OVER THE PAST COUPLE OF HOURS...LIKELY IN RESPONSE TO NEXT VORT
LOBE/SHORTWAVE TROUGH EJECTING INTO THE CENTRAL PLAINS AT THIS
TIME. 00Z SPC MESOSCALE ANALYSIS INDICATES MLCAPE VALUES OF 250 TO
500 J/KG...A DECREASE OF NEARLY 500 J/KG OVER THE LAST 2 HOURS.
MUCAPE VALUES HAVE DECREASED AS WELL INTO THE 500 TO 750 J/KG
RANGE. MUCAPE VALUES ARE CONTAINED ALONG A NARROR CORRIDOR RIGHT
ALONG THE PACIFIC FRONT. LOW LEVEL MOISTURE HAS BEEN POOLING NEAR
THE DRYLINE/PACIFIC FRONT INTERSECTION IN SOUTH CENTRAL KS. WOULD
EXPECT LOW LEVEL MOISTURE WILL SURGE BACK NORTH ALONG THE SLOW
MOVING PACIFIC FRONT AS THE NEXT SHORTWAVE TROUGH MOVES INTO THE
CENTRAL PLAINS. WITH THE LEFT EXIT REGION OF THE H300 JET OVER THE
CWA...AND CONTINUED STRONG CONVERGENCE ALONG THIS FRONT WOULD
ANTICIPATE CONTINUED...BUT LIKELY SUB SEVERE CONVECTION TO
CONTINUE ALONG THIS BOUNDARY OVER THE NEXT FEW HOURS. WITH
DECREASING INSTABILITY WOULD ANTICIPATE ANY SEVERE WEATHER THREAT
TO BE ISOLATED LARGE HAIL...AND PRIMARILY HEAVY RAINFALL MOVING
FORWARD TOWARDS MIDNIGHT. UNTIL FRONT HAS MOVED THROUGH THE
FORECAST AREA...THE TORNADO THREAT REMAINS NON ZERO...SO TORNADO WATCH
WILL CONTINUE JUST IN CASE LOW LEVEL MOISTURE RETURN IS MORE
SIGNIFICANT THAN FORECAST. OTHERWISE WILL START TO LOOK FOR HEAVY
RAINFALL PRODUCING LOCALIZED FLOODING IF THIS PACIFIC FRONT DOES
NOT MOVE HERE WITHIN THE NEXT COUPLE OF HOURS.

CAVANAUGH

&&

.AVIATION...
LITTLE CHANGE TO EARLIER ISSUANCE. STILL PLANNING ON LINE OF
STORMS AT TOP/FOE SITES 02-05Z WITH SOME ELEVATED NEARBY STORMS
UNTIL THEN. SOUTHERLY WINDS WILL TRANSITION TO WESTERLY AS THE
BOUNDARY PASSES AND DIMINISH IN THE OVERNIGHT HOURS.

.PREV DISCUSSION... /ISSUED 335 PM CDT MON MAR 23 2009/

DISCUSSION...

PRIMARY CONCERNS IN THE FIRST PART OF THE FORECAST ARE STRONG
GRADIENT SURFACE WINDS AND SEVERE WEATHER THREATS.

STRONG SURFACE PRESSURE GRADIENT WITH 56 KT WIND AT 1500FT HAVE
COMBINED TO PRODUCE HIGH WIND CONDITIONS ACROSS MUCH OF THE FORECAST
AREA THIS AFTERNOON. THESE WINDS SHOULD DIMINISH THIS EVENING AS
SURFACE FRONT COLD FRONT RACES EASTWARD AND THE ISOALLOBARIC COUPLET
MOVES OFF TO THE NORTHEAST. CURRENT HIGH WIND WARNING EXPIRES AT 7
PM AND THIS LOOKS REASONABLE...HOWEVER...SOME COUNTIES IN THE FAR
SOUTHEASTERN CWA MAY STILL HAVE VERY STRONG WINDS EARLY THIS
EVENING. MAY HAVE TO EXTEND THE WARNING FOR A COUPLE HOURS IN THE
FAR SOUTHEAST...BUT THE REST OF THE AREA SHOULD SEE WINDS DIMINISH
BELOW HIGH WIND CRITERIA BY THE EXPIRATION TIME.

INITIAL LINE OF THUNDERSTORMS IN THE WESTERN PORTION OF THE CWA
SHOULD MOVE NORTH INTO NEBRASKA THIS AFTERNOON WITH INITIATION OF
ADDITIONAL STORMS EXPECTED IN SOUTH CENTRAL KANSAS LATE THIS
AFTERNOON OR EARLY THIS EVENING. SURFACE FRONT OVERTAKES THE DRYLINE
IN NORTH CENTRAL KANSAS WITH THE THUNDERSTORMS EXPECTED TO BECOME
MORE LINEAR AND THUS A DAMAGING WIND/HAIL THREAT NORTH OF I-70.
FARTHER SOUTH...THE COLD FRONT WILL BE SLOWER TO OVERTAKE THE
DRYLINE AND CONVECTION SHOULD REMAIN DISCRETE SUPERCELLS INTO THE
EVENING HOURS BEFORE EVOLVING INTO A DAMAGING WIND THREAT LATE
TONIGHT.

THE FRONT HANGS UP IN SOUTHEASTERN KANSAS BEFORE SUNRISE TUESDAY.
LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE FAR
SOUTHEASTERN PORTION OF THE CWA. IN CONTRAST...THE NORTHWESTERN
PORTION OF THE CWA WILL HAVE SOME CLEARING AND TEMPS FALLING BACK
INTO THE MID 30S TO LOWER 40S BY SUNRISE. ON TUESDAY...UPPER TROF
SHIFTS EASTWARD DURING THE AFTERNOON. COULD BE A COOL BLUSTERY
DAY...ESPECIALLY IN THE NORTHERN CWA WITH HIGHS IN THE LOWER 50S.

TUESDAY NIGHT AND WEDNESDAY...ZONAL FLOW ALOFT WITH WEAK SURFACE
HIGH BUILDING IN WILL ALLOW FOR A BRIEF BREAK BETWEEN SYSTEMS FOR
OUR CWA. FOLLOWING A COOL MORNING WEDNESDAY WITH LOWS IN THE LOW TO
MID 30S...HIGHS RECOVER INTO THE MID 50S TO LOWER 60S DURING THE
AFTERNOON.

NEXT UPPER LEVEL SYSTEM DROPS INTO THE FOUR CORNERS REGION BY
THURSDAY NIGHT AND GRADUALLY LIFT NORTHEAST THROUGH THE SOUTHERN
PLAINS THROUGH SATURDAY. UNSEASONABLY COOL TEMPERATURES AND SOME
PRECIPITATION CHANCES WILL CONTINUE THROUGH THE PERIOD. INCLUDES A
MIX OF RAIN AND SNOW IN THE NORTHERN PORTION OF THE CWA.

STARK

AVIATION...
MAIN AVIATION FORECAST PROBLEMS RELATED TO WINDS THIS
AFTERNOON...AND THUNDERSTORM CHANCES THIS EVENING.  TIGHT SURFACE
PRESSURE GRADIENT RESULTING IN WINDS OF 35 GUSTING TO NEAR 45 KTS AT
TAF SITES THIS AFTERNOON.  THIS SHOULD DECREASE AS SURFACE COLD
FRONT APPROACHES THIS EVENING AND GRADIENT WEAKENS.  WITH APPROACH
OF FRONT...THUNDERSTORM CHANCES WILL INCREASE WITH A FEW HOURS OF
STORMS POSSIBLE THIS EVENING.  SOME SHOWERS MAY LINGER INTO THE
EARLY MORNING HOURS BEFORE DRIER AIR IS ADVECTED IN FROM THE WEST
AFTER MIDNIGHT.  WHILE THERE MAY BE POSSIBLE IFR CONDITIONS WITH THE
STORMS...HAVE MAINLY KEPT WITH MVFR TEMPO GROUPS FOR A FEW HOURS
AROUND FRONTAL PASSAGE.  WESTERLY WINDS AT SURFACE WILL RESULT IN
DRYING OUT LATER TONIGHT AND VFR CONDITIONS THROUGH 18Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 1 AM TUESDAY
FOR KSZ008-KSZ009-KSZ010-KSZ011-
KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-
KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-
KSZ059.

&&
Hazardous weather outlook, Mar 23, 1:41 PM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT MON MAR 23 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-241845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
141 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH
ARE EXPECTED TO CONTINUE ACROSS THE ENTIRE OUTLOOK AREA THROUGH 7
PM CDT. A HIGH WIND WARNING IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA. THESE STRONG WINDS HAVE ALSO CREATED A VERY HIGH FIRE DANGER
THROUGHOUT THE OUTLOOK AREA. OUTDOOR BURNING SHOULD NOT BE
ATTEMPTED.

THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL KANSAS THIS
AFTERNOON ALONG THE DRYLINE AND MOVE EAST INTO NORTHEAST AND EAST
CENTRAL KANSAS LATER THIS AFTERNOON AND INTO THE EVENING HOURS.
INSTABILITY AND STRONG WIND SHEAR WILL INITIALLY SUPPORT SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND
TORNADOES. LATER THIS AFTERNOON A COLD FRONT IS EXPECTED TO MOVE
SOUTHEAST THROUGH THE OUTLOOK AREA CAUSING THE SUPERCELLS TO
CONGEAL INTO A LINE MAINLY CAPABLE OF PRODUCING DAMAGING WINDS AND
SOME LARGE HAIL. AREAS ALONG AND SOUTH OF INTERSTATE 70 LOOK TO
HAVE THE MOST PROLONGED TORNADO THREAT FROM THIS AFTERNOON INTO
THE EVENING HOURS BEFORE THE COLD FRONT APPROACHES. THERE IS SOME
POTENTIAL FOR HEAVY RAINFALL ACROSS PORTIONS OF EAST CENTRAL
KANSAS AS THE COLD FRONT IS EXPECTED TO STALL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

CAVANAUGH

In the hours before

Local storm report, Mar 23, 8:25 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HEAVY RAIN       BAILEYVILLE             39.84N 96.18W
03/23/2009  M1.28 INCH       NEMAHA             KS   CO-OP OBSERVER

&&

BYRNE
Special weather statement, Mar 23, 8:42 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT MON MAR 23 2009

KSZ035-240215-
DICKINSON-
842 PM CDT MON MAR 23 2009

...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY...

THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF DICKINSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE HOPE...HERINGTON AND WOODBINE.

A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, Mar 23, 8:58 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             ENE HOPE                38.69N 97.07W
03/23/2009  E1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Mar 23, 9:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
906 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             5 SW WOODBINE           38.74N 97.01W
03/23/2009  E1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

BYRNE
Special weather statement, Mar 23, 9:31 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
931 PM CDT MON MAR 23 2009

KSZ035-037-240300-
DICKINSON-MORRIS-
931 PM CDT MON MAR 23 2009

...SIGNIFICANT WEATHER ALERT FOR DICKINSON AND MORRIS COUNTIES...

THROUGH 1000 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF SOUTHEAST DICKINSON AND NORTHWEST MORRIS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40
TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HERINGTON...WOODBINE...LATIMER AND WHITE CITY.

A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, Mar 23, 9:50 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
950 PM CDT MON MAR 23 2009

KSZ036-037-240315-
GEARY-MORRIS-
950 PM CDT MON MAR 23 2009

...SIGNIFICANT WEATHER ALERT FOR GEARY AND MORRIS COUNTIES...

THROUGH 1015 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF SOUTHEAST GEARY AND NORTHERN MORRIS COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE DWIGHT.

A TORNADO WATCH IS ALSO IN EFFECT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:02 PM CDTSevere Thunderstorm WarningTOPPottawatomie29 min
Mar 23, 7:07 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha38 min
Mar 23, 7:07 PM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more5 hr
Mar 23, 7:40 PM CDTSevere Thunderstorm WarningTOPBrown50 min
Mar 23, 8:51 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris39 min
Mar 23, 9:13 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee46 min
Mar 23, 10:21 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee25 min
Mar 23, 10:26 PM CDTSevere Thunderstorm WarningTOPMorris37 min
Mar 23, 11:25 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee35 min
Mar 23, 11:49 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee26 min
Mar 24, 12:11 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee34 min
Mar 24, 1:22 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Shawnee83 min
Mar 24, 2:28 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson62 min
Mar 24, 11:02 AM CDTRiver Flood WarningTOPLyon, Osage9 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.